Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Raleigh, NC

October 13, 2004Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 13, 2004, 6:41 AM EDT for Stanly County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 6:41 AM EDT (10:41 UTC)
Expired
Oct 13, 2004, 7:00 AM EDT
In force
19 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 131041
SVRRAH
NCC167-131100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
641 AM EDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 AM EDT

* AT 641 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLYLER...OR ABOUT 6 MILES WEST OF
  ALBEMARLE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEW LONDON...
  BADIN LAKE...BADIN...

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

LAT...LON 3539 8041 3530 8033 3539 8005 3554 8018

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:35 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 13, 2:35 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 AM EDT WED OCT 13 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
TWO RAIN EVENTS DURING THIS PERIOD. FIRST TODAY THROUGH EARLY PART
OF TONIGHT. WARM FRONT ACROSS THE AREA WILL GRADUALLY LIFT NORTHWARD
TODAY...PUTTING AREA IN WARM SECTOR. THEN SURFACE LOW DEVELOP OVER
PIEDMONT DURING THE AFTERNOON AND TRACK NORTHEAST INTO VIRGINIA BY
THIS EVENING. ADDITIONALLY S/W ENERGY...JET DYNAMICS (LEFT EXIT
REGION)...UPPER DIVERGENCE...25-30 KNOT LLJ.. WILL ALL AID IN DECENT
RAIN EVENT FOR THE AREA ESPECIALLY THIS AFTERNOON INTO THE EARLY
EVENING. THUS HAVE INCREASED POPS TO CATEGORICAL. CHANCE FOR
THUNDERSTORMS WITH POTENTIAL FOR SOME SEVERE...SOME LIMITATIONS DUE
TO CLOUD COVER WHICH WILL LIMIT AFTERNOON HEATING. HOWEVER CWA IN
SLIGHT RISK FOR TODAY. WILL TAPER RAIN OFF FROM SOUTHWEST TO
NORTHEAST AS DYNAMICS LIFT OUT OF AREA DURING THE EARLY EVENING.
BETWEEN SYSTEMS FOR THURSDAY INTO EARLY PART OF THURSDAY NIGHT.
POTENT S/W DIGGING SOUTHEAST WILL CARVE OUT DEEP LONG WAVE TROUGH
OVER PLAINS. DEEP TROUGH AND CUTOFF...BECOMING NEGATIVELY TILT ALONG
WITH SURFACE WAVE...WILL TRACK ACROSS OUR AREA DURING FRIDAY. THIS
WILL BRING ANOTHER ROUND SHOWERS AND SCATTERED THUNDERSTORMS.
POTENTIAL FOR SEVERE...BUT AGAIN LIMITED AS FAIRLY IMPRESSIVE DRY
SLOT MOVES INTO THE AREA FRIDAY AFTERNOON. ALSO QPF MAY BE LOW AS
CASE STUDY OF SIMILAR SYNOPTIC PATTERN (12/02)...PIEDMONT RECEIVED
VERY LITTLE QPF. WILL KEEP POPS AT 50 PERCENT. ADDITIONALLY FAIRLY
STRONG GRADIENT...SO EXPECT GUSTY WINDS. CLEARING WITH SOME DRYING
FRIDAY NIGHT.
ON TEMPERATURES...CURRENT FORECAST TEMPERATURES ON TRACK. MINOR
ADJUSTMENTS HERE AND THERE.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
DEPARTING SURFACE LOW SHOULD MAKE FOR A BRISK AUTUMN DAY ON
SATURDAY...WITH A GUSTY WEST WIND AND HIGH TEMPS IN THE 60 TO 65
RANGE. MOSTLY CLEAR SKIES AND COOL TEMPS CONTINUE THROUGH SUNDAY AS
A SURFACE HIGH BUILDS EAST WITH A ZONAL FLOW ALOFT. TEMPS WARM
MONDAY INTO THE 70S AS THE HIGH MOVES OFFSHORE...AND CLOUDS INCREASE
IN ASSOCIATION WITH SOME WEAK UPPER LEVEL DISTURBANCES. WITH LIMITED
MOISTURE THESE SHORTWAVES DO NOT APPEAR TO BE SIGNIFICANT ENOUGH TO
PRODUCE PRECIP...SO MONDAY AND TUESDAY WILL REMAIN DRY.

&&

.AVIATION...
BAND OF SHOWERS/TSTMS TO OUR WEST SHOULD AFFECT MAINLY OUR WESTERN
MOST TAF SITES AS CELLS WITHIN THE BAND MOVE NORTHEAST. WILL HAVE
IFR AND TSRA ONLY AT INT WITH MVFR AT GSO AS THE HEAVIEST
RAIN/THUNDER STAYS WEST. CENTRAL AND EAST...MID CLOUDS SHOULD
PREVENT FOG FROM GETTING UNDER MVFR FOR MOST OF THE NIGHT. A STRATUS
DECK NOW FORMING IN THE COASTAL PLAIN WILL SPREAD ACROSS THE AREA AS
ISENTROPIC LIFT INCREASES. WILL HAVE MVFR CIGS AT ALL SITES THROUGH
THE MORNING...LIFTING TO VFR IN THE AFTERNOON/EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...RA
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Oct 13, 4:45 AM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT WED OCT 13 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140825-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
445 AM EDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. A LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS
AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN
COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG
UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THURSDAY NIGHT AND FRIDAY...
ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE AREA THURSDAY NIGHT THROUGH FRIDAY IN RESPONSE TO A STRONG
UPPER LEVEL LOW PRESSURE THAT WILL CROSS THE AREA FRIDAY. THERE IS THE
POTENTIAL THAT A FEW STORMS COULD COULD APPROACH SEVERE DURING
FRIDAY.

SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE
EARLY EVENING...2PM TIL ABOUT 8 PM.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Special weather statement, Oct 13, 5:10 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EDT WED OCT 13 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131600-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
510 AM EDT WED OCT 13 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY...ESPECIALLY THIS AFTERNOON INTO THE EARLY
EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS CENTRAL
NORTH CAROLINA MAINLY THIS AFTERNOON INTO THE EARLY EVENING BETWEEN
1 PM AND 7 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER
OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS
AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN
COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG
UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING.

.HAZARDOUS WEATHER DETAILS...
SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS
CENTRAL NORTH CAROLINA LATER THIS MORNING AND CONTINUE INTO THE
EARLY EVENING HOURS. AS THE STORMS ENCOUNTER MORE MOIST AND UNSTABLE
AIR AND STRONGER WINDS MIXED DOWN TO THE SURFACE...SOME STORMS COULD
INTENSIFY AND BECOME SEVERE...ESPECIALLY THIS AFTERNOON INTO THE
EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY ALONG
AND EAST OF THE INTERSTATE 95 CORRIDOR.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA
Special weather statement, Oct 13, 5:15 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT WED OCT 13 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131600-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
515 AM EDT WED OCT 13 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY...ESPECIALLY THIS AFTERNOON INTO THE EARLY
EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS CENTRAL
NORTH CAROLINA MAINLY THIS AFTERNOON INTO THE EARLY EVENING BETWEEN
1 PM AND 7 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER
OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS
AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN
COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG
UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING.

.HAZARDOUS WEATHER DETAILS...
SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS
CENTRAL NORTH CAROLINA LATER THIS MORNING AND CONTINUE INTO THE
EARLY EVENING HOURS. AS THE STORMS ENCOUNTER MORE MOIST AND UNSTABLE
AIR AND STRONGER WINDS MIXED DOWN TO THE SURFACE...SOME STORMS COULD
INTENSIFY AND BECOME SEVERE...ESPECIALLY THIS AFTERNOON INTO THE
EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY ALONG
AND EAST OF THE INTERSTATE 95 CORRIDOR.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ANOTHER SEVERE WEATHER STATEMENT WILL BE ISSUED BY NOON TODAY.

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 6:55 AM EDTSevere Thunderstorm WarningRAHMontgomery35 min
Oct 13, 5:35 PM EDTTornado WarningRAHPerson25 min
Oct 13, 6:41 PM EDTSevere Thunderstorm WarningRAHWake34 min
Oct 13, 6:48 PM EDTTornado WarningRAHWake12 min
Oct 13, 6:57 PM EDTTornado WarningRAHWake18 min
Oct 13, 7:07 PM EDTTornado WarningRAHJohnston, Nash38 min
Oct 13, 7:10 PM EDTSevere Thunderstorm WarningRAHOrange35 min
Oct 13, 7:45 PM EDTTornado WarningRAHNash, Wilson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.